Excessive calcium levels from prolonged use of calcium-carbonate based antacids have been linked to renal failure, alkalosis, hypercalcemia and milk-alkali syndrome, which has serious toxicity and can be fatal 1 . Compounds containing calcium may also increase calcium output in the urine. A condition that has been linked with kidney stones 2 . When calcium based antacids were first introduced they were marketed with a curious side benefit, namely that they supplemented the bodies calcium supply. This turned out to be false because the body needs stomach acid to absorb calcium in the first place and the form in which calcium is delivered is not food based and thus is very difficult to absorb as a nutrient. The manufacturers have since removed these claims. In fact acid reducing drugs have been linked in several studies to hip fractures and other osteoporosis related injuries, particularly in the elderly.
CONDITIONS OF USE AND IMPORTANT INFORMATION: This information is meant to supplement, not replace advice from your doctor or healthcare provider and is not meant to cover all possible uses, precautions, interactions or adverse effects. This information may not fit your specific health circumstances. Never delay or disregard seeking professional medical advice from your doctor or other qualified health care provider because of something you have read on WebMD. You should always speak with your doctor or health care professional before you start, stop, or change any prescribed part of your health care plan or treatment and to determine what course of therapy is right for you.
Tell your doctor about any other medical conditions you may have, especially heart disease, diabetes, blood clotting problems, and adrenal or pituitary gland problems. The dose of other drugs you may be taking to control these conditions may have to be changed while you are taking SYNTHROID. If you have diabetes, check your blood sugar levels and/or the glucose in your urine, as ordered by your doctor, and immediately tell your doctor if there are any changes. If you are taking blood thinners, your blood clotting status should be checked often.